Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 18, NWS Nashville, TN

June 11, 2023Fentress County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 11, 2023, 4:46 PM CDT for Fentress County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2023, 4:46 PM CDT (21:46 UTC)
Expired
Jun 11, 2023, 5:15 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:49 PM CDTTSTM WND DMG4 Ese Allardt, TNTrees uprooted or snapped; Roof damaged.
Jun 11, 4:49 PM CDTTSTM WND DMG4 Ese Allardt, TNTrees uprooted or snapped; Roof damaged.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

677 
WFUS54 KOHX 112146
TOROHX
TNC049-112215-
/O.NEW.KOHX.TO.W.0018.230611T2146Z-230611T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
446 PM CDT Sun Jun 11 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  East central Fentress County in Middle Tennessee...

* Until 515 PM CDT.
    
* At 445 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Jamestown, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Fentress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3633 8474 3633 8477
      3632 8479 3632 8484 3644 8486 3649 8471
      3644 8469 3641 8467 3641 8466 3640 8466
TIME...MOT...LOC 2145Z 257DEG 31KT 3639 8478 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Whitehead
1 follow-up statement
330 
WWUS54 KOHX 112206
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
506 PM CDT Sun Jun 11 2023

TNC049-112215-
/O.EXP.KOHX.TO.W.0018.000000T0000Z-230611T2215Z/
Fentress TN-
506 PM CDT Sun Jun 11 2023

...THE TORNADO WARNING FOR EAST CENTRAL FENTRESS COUNTY WILL EXPIRE
AT 515 PM CDT...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3633 8474 3633 8477
      3632 8479 3632 8484 3644 8486 3649 8471
      3644 8469 3641 8467 3641 8466 3640 8466
TIME...MOT...LOC 2205Z 257DEG 31KT 3642 8460 

$$

Whitehead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:20 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 2:20 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
220 PM CDT Sun Jun 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday Night)
Issued at 143 PM CDT Sun Jun 11 2023

Primary focus remains the severe threat for this afternoon and
evening. Instability is on the rise, with strong WAA behind the
warm front to our north. Cold front remains out to the west, and
should start developing additional convection west of the area
soon. Line of storms expected to move in the northwest part of the
area around 3-4p, Nashville area around 5-7p, and weakening later
in the evening as it moves out of the area around 9 or 10p. As
mentioned in earlier discussions, cold front/cold pool driven
storms may move a bit faster, so times can always change, so need
to remain weather aware today. Main threat remains damaging wind
gusts, but first strong storm of the afternoon went up fast just
north of Nashville, and showed a strong hail signature, indicating
that drier air aloft and steep lapse rates are indeed in place
ahead of the cold front. So large hail will also be a threat this
afternoon into the early evening. Plenty of moisture will also
allow for some heavy rainfall, so cant rule out some heavy
rainfall as well. Low level shear/helicity remains on the weaker
side, so the tornado threat is low, but not zero.

Monday looks to be dry, but upper trough over the Midwest will
allow for some additional showers and storms to develop with a
shortwave mainly for the southern zones on Monday night/Tuesday.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 143 PM CDT Sun Jun 11 2023

As that upper trough slowly moves east, additional showers and
storms will be possible Wednesday, but models continue to focus on
the southern half of the area. Isolated convection will be
possible on Thursday, with models mainly keeping us between
shortwaves so not expecting more scattered showers and storms.
Models and even ensembles really spread out late next week, with
the only agreement that we stay in this active pattern and keeping
chances for showers and storms into next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Sun Jun 11 2023

Already we are seeing widely scattered convection pop up in this
afternoon's pre-frontal air mass. Winds have increased
considerably from the SW, and will continue that way until after
this evening's fropa. We don't expect much additional activity
until a squall line comes through Middle Tennessee with the front
during the late afternoon and early evening. The HRRR has been
very consistent in its timing throughout the morning, and we have
been able to narrow the window to 1-2 hours for each of our
terminals. Look for some lingering light showers after the initial
line of convection comes through, with ceilings lowering to
MVFR/IFR for several hours following the fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      61  77  58  80 /  90   0  20  40
Clarksville    58  76  55  81 /  50   0  10  20
Crossville     57  71  49  71 /  90  10  20  40
Columbia       60  78  56  78 / 100   0  40  50
Cookeville     58  72  51  74 /  90   0  10  30
Jamestown      58  71  49  73 /  90  10  10  30
Lawrenceburg   60  77  57  75 / 100   0  50  50
Murfreesboro   60  79  55  79 / 100   0  20  40
Waverly        59  78  58  76 / 100   0  50  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Rose

In the hours before

Local storm report, Jun 11, 2:34 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
234 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             1 SE Watertown          36.09N 86.13W
06/11/2023  E1.50 inch       Wilson             TN   Emergency Mngr

            1.5 inch hail reported along Neal Road in
            Watertown.

&&
Special weather statement, Jun 11, 2:38 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
238 PM CDT Sun Jun 11 2023

TNZ008-009-112000-
Sumner TN-Macon TN-
238 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern Sumner
County through 300 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles north of Gallatin, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westmoreland and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3664 8612 3649 8632 3655 8647 3665 8640
TIME...MOT...LOC 1938Z 220DEG 38KT 3657 8636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Whitehead
Special weather statement, Jun 11, 2:44 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
244 PM CDT Sun Jun 11 2023

TNZ025-026-112030-
Dickson TN-Cheatham TN-
244 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern Dickson
and central Cheatham Counties through 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Pleasant View and Charlotte.

This includes Interstate 40 between mile markers 189 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3638 8705 3612 8700 3609 8704 3605 8742
      3616 8746
TIME...MOT...LOC 1943Z 250DEG 25KT 3613 8736

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Whitehead
Local storm report, Jun 11, 3:12 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
312 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             Hendersonville          36.29N 86.60W
06/11/2023  E0.88 inch       Sumner             TN   Broadcast Media

            Pea to nickel size hail reported in
            Hendersonville.

&&

AC
Local storm report, Jun 11, 4:09 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
409 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             1 NW Lakewood           36.25N 86.65W
06/11/2023  E1.00 inch       Davidson           TN   Public

            Twitter photo of quarter sized hail at Old
            Hickory Country Club.

&&

JB
Local storm report, Jun 11, 4:35 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
435 PM CDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Dmg     1 ESE Lakewood          36.23N 86.61W
06/11/2023                   Davidson           TN   Broadcast Media

            Trees down completely blocking the road.

&&

APB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:39 PM CDTSpecial Weather StatementOHXSumner36 min
Jun 11, 2:00 PM CDTSpecial Weather StatementOHXSumner45 min
Jun 11, 2:02 PM CDTSpecial Weather StatementOHXMacon, Trousdale43 min
Jun 11, 2:05 PM CDTSpecial Weather StatementOHXWilson40 min
Jun 11, 2:23 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith, Wilson37 min
Jun 11, 2:35 PM CDTSevere Thunderstorm WarningOHXClay, Macon25 min
Jun 11, 2:38 PM CDTSpecial Weather StatementOHXSumner22 min
Jun 11, 2:44 PM CDTSpecial Weather StatementOHXCheatham, Dickson46 min
Jun 11, 2:48 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith27 min
Jun 11, 2:53 PM CDTSevere Thunderstorm WarningOHXPickett22 min
Jun 11, 2:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson31 min
Jun 11, 3:03 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam42 min
Jun 11, 3:16 PM CDTSevere Thunderstorm WarningOHXClay, Pickett29 min
Jun 11, 3:21 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner39 min
Jun 11, 3:37 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett38 min
Jun 11, 4:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson24 min
Jun 11, 4:13 PM CDTSevere Thunderstorm WarningOHXFentress, Overton47 min
Jun 11, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam24 min
Jun 11, 4:37 PM CDTSevere Thunderstorm WarningOHXClay, Pickett38 min
Jun 11, 5:14 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett46 min
Jun 11, 5:18 PM CDTTornado WarningOHXCumberland27 min
Jun 11, 5:30 PM CDTSevere Thunderstorm WarningOHXFentress45 min
Jun 11, 5:38 PM CDTTornado WarningOHXFentress37 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson32 min
Jun 11, 5:55 PM CDTSevere Thunderstorm WarningOHXFentress35 min
Jun 11, 6:21 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson24 min
Jun 11, 6:42 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne33 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.